Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 123, NWS Nashville, TN

July 27, 20145 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 27, 2014, 9:29 PM CDT for 5 counties in Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2014, 9:29 PM CDT (02:29 UTC)
Expired
Jul 27, 2014, 10:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 33 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3837 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:23 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 27, 6:23 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT SUN JUL 27 2014

.UPDATE...FOR 00Z AVIATION FORECASTS.

&&

.AVIATION...BELIEVE SCATTERED THUNDERSTORMS WILL BECOME MORE
PRONOUNCED IN THE CSV VICINITY BTWN 03Z AND 05Z, AS SFC COLD FRONT
PUSHES INTO THAT AREA. EXPECT MAINLY JUST ISOLATED STORMS FURTHER
WEST TOWARD BNA AND CKV.

OF COURSE, IF A TSTM MOVES ACROSS ANY OF THE AREA TERMINALS
TONIGHT YOU CAN EXPECT A BRIEF PERIOD OF MVFR, AND POSSIBLY IFR,
CONDITIONS. OTHERWISE, LOOK FOR VFR THROUGH THE FORECAST PERIOD.

GUSTY WEST SFC WINDS ARE FORECAST THROUGH THIS EVENING, AHEAD OF
THE FRONT, DIMINISHING AND BECOMING NORTHWESTERLY OVERNIGHT.
HOWEVER, NORTHWEST SFC WINDS WILL BECOME GUSTY ONCE AGAIN DURING
THE DAYLIGHT HOURS, WITH OCCASIONAL GUSTS TO NR 20 KTS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 27, 7:27 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT SUN JUL 27 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-290030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
727 PM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 1 AM TONIGHT FOR ALL
OF MIDDLE TENNESSEE. DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE. WHILE ALL OF MIDDLE TENNESSEE WILL BE
THREATENED...THE BEST CHANCE FOR THIS SEVERE WEATHER WILL BE ON
THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Local storm report, Jul 27, 8:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
816 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             PORTLAND                36.59N  86.52W
07/27/2014  M0.70 INCH       SUMNER             TN   TRAINED SPOTTER

            AT HWY 52 AND BAGGS ROAD IN THE DRAKEWOOD AREA.

&&

EVENT NUMBER OHX1400480

UNGER
Special weather statement, Jul 27, 8:29 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
829 PM CDT SUN JUL 27 2014

TNZ008-009-029-030-280200-
MACON-SMITH-SUMNER-TROUSDALE-
829 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER AND
TROUSDALE COUNTIES...

AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WESTMORELAND...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE OAK GROVE...BETHPAGE...
WESTMORELAND...HARTSVILLE...LAFAYETTE...DIXON SPRINGS AND PLEASANT
SHADE.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZED HAIL AND GUSTY WINDS
UP TO 50 MPH. THIS STORM HAS A HISTORY OF PRODUCING DIME SIZED HAIL
AND DOWNBURST WINDS OF UP TO 50 MPH.

ADDITIONALLY...THIS STORM IS PRODUCING VERY HEAVY RAINFALL AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. WHILE NOT SEVERE
CRITERIA...THIS STORM IS STILL DANGEROUS FOR ANYONE NOT INDOORS.
REMEMBER...IF THUNDER ROARS...GO INDOORS.

LAT...LON 3662 8579 3622 8586 3647 8658 3666 8648

TB12
Special weather statement, Jul 27, 8:34 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
834 PM CDT SUN JUL 27 2014

TNZ006>008-280200-
MONTGOMERY-ROBERTSON-SUMNER-
834 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...ROBERTSON AND SUMNER
COUNTIES...

AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO
SPRINGFIELD...MOVING SOUTHEAST AT 45 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ADAMS...ORLINDA...CEDAR HILL...
CROSS PLAINS...BLACK JACK...MITCHELLVILLE...SPRINGFIELD...WHITE
HOUSE...MILLERSVILLE...RIDGETOP AND GREENBRIER.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS UP TO
50 MPH.

ADDITIONALLY...THIS STORM IS PRODUCING VERY HEAVY RAINFALL AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. WHILE NOT SEVERE
CRITERIA...THIS STORM IS STILL DANGEROUS FOR ANYONE NOT INDOORS.
REMEMBER...IF THUNDER ROARS...GO INDOORS.

LAT...LON 3664 8655 3665 8649 3636 8664 3638 8673
      3641 8675 3639 8678 3645 8712 3664 8742
      3666 8659

TB12
Local storm report, Jul 27, 8:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
838 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             PORTLAND                36.59N  86.52W
07/27/2014  E0.70 INCH       SUMNER             TN   TWITTER

            DIME SIZE HAIL REPORTED NEAR PORTLAND AIRPORT VIA
            TSPOTTER

&&

EVENT NUMBER OHX1400481

SHAMBURGER
Special weather statement, Jul 27, 9:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CDT SUN JUL 27 2014

TNZ010-011-031>034-280300-
CLAY-FENTRESS-JACKSON-OVERTON-PICKETT-PUTNAM-
917 PM CDT SUN JUL 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
OVERTON...PICKETT AND PUTNAM COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS IN NORTHEASTERN MIDDLE TENNESSEE...MOVING
EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE HUNTERSVILLE...WOLF RIVER DOCK...
BYRDSTOWN...PALL MALL...JAMESTOWN AND PICKETT STATE PARK.

GUSTY WINDS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

ADDITIONALLY...THESE STORMS ARE PRODUCING VERY HEAVY RAINFALL AND
ALMOST CONSTANT CLOUD TO GROUND LIGHTNING. ALTHOUGHT THESE STORMS
MAY NOT BE SEVERE CRITERIA...THEY ARE STILL DANGEROUS FOR THOSE THAT
ARE OUTDOORS.

LAT...LON 3629 8480 3628 8487 3619 8490 3615 8500
      3617 8503 3611 8515 3613 8581 3621 8580
      3624 8578 3625 8582 3629 8584 3663 8579
      3663 8511 3661 8480 3660 8477 3643 8469
      3641 8466

TB12
Local storm report, Jul 27, 9:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     1 SW WESTMORELAND       36.55N  86.26W
07/27/2014                   SUMNER             TN   911 CALL CENTER

            TREE DOWN ON JOHNNY SPEARS ROAD

&&

EVENT NUMBER OHX1400482

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:55 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
Jul 27, 8:02 PM CDTSpecial Weather StatementOHXRobertson28 min
Jul 27, 8:09 PM CDTSpecial Weather StatementOHXRobertson21 min
Jul 27, 8:29 PM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale31 min
Jul 27, 8:34 PM CDTSpecial Weather StatementOHXRobertson26 min
Jul 27, 8:39 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale36 min
Jul 27, 8:41 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson, Sumner34 min
Jul 27, 9:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson23 min
Jul 27, 9:17 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett, Putnam43 min
Jul 27, 9:23 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam37 min
Jul 27, 9:33 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys42 min
Jul 27, 9:53 PM CDTSevere Thunderstorm WarningOHXFentress21 min
Jul 27, 9:58 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Maury, Perry, Williamson47 min
Jul 27, 10:07 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren, White, Wilson38 min
Jul 27, 10:12 PM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Jul 27, 10:35 PM CDTSevere Thunderstorm WarningOHXCannon, Cumberland, Van Buren, Warren, White40 min
Jul 27, 11:07 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Grundy, Van Buren, Warren38 min
Jul 27, 11:43 PM CDTSpecial Weather StatementOHXGrundy, Warren47 min
Jul 28, 12:28 AM CDTSevere Thunderstorm WarningOHXGrundy32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.